Alert archive / Hawaii / Winter Storm Warnings in 2017

Winter Storm Warning 3, NWS Honolulu, HI

April 29, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Apr 29, 2017, 2:59 PM HST for Hawaii County, Hawaii. It took effect at Apr 30, 2017, 12:00 AM HST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2017, 2:59 PM HST (00:59 UTC)
In effect from
Apr 30, 2017, 12:00 AM HST
Expired
Apr 30, 2017, 3:39 PM HST
In force
16 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWHW40 PHFO 300059
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
259 PM HST Sat Apr 29 2017

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS...

.A Kona low will move close to the islands while a band of
increased moisture is expected to move over the Big Island on
Sunday, leading to wintry conditions on the upper slopes and 
summits of Mauna Kea and Mauna Loa. 

HIZ028-301400-
/O.UPG.PHFO.WS.A.0003.170430T0400Z-170501T0400Z/
/O.NEW.PHFO.WS.W.0003.170430T1000Z-170501T0400Z/
Big Island Summits-
259 PM HST Sat Apr 29 2017

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
HST SUNDAY...

The National Weather Service in Honolulu has issued a Winter
Storm Warning for snow and ice, which is in effect from midnight 
tonight to 6 PM HST Sunday. The Winter Storm Watch is no longer in
effect. 

* LOCATION...Big Island summits and upper slopes.

* HAZARD TYPE...Heavy snow and blowing snow.

* ACCUMULATIONS...Snowfall up to 6 inches possible.

* TIMING...Tonight through Sunday.

* IMPACTS...Poor visibility and snow covered roads.

* WINDS...Southwest to west 55 to 70 mph with gusts to 80 mph.

* VISIBILITIES...Less than 1/4 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible,
likely leading to the closure of the Mauna Kea summit road.

&&

$$

Birchard
2 follow-up statements
807 
WWHW40 PHFO 301355
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
355 AM HST Sun Apr 30 2017

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS...

.A Kona low will move close to the islands while a band of
increased moisture is expected to move over the Big Island today,
leading to wintry conditions on the upper slopes and summits of 
Mauna Kea and Mauna Loa.

HIZ028-010300-
/O.CON.PHFO.WS.W.0003.000000T0000Z-170501T0400Z/
Big Island Summits-
355 AM HST Sun Apr 30 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* LOCATION...Big Island summits and upper slopes.

* HAZARD TYPE...Heavy snow and blowing snow.

* ACCUMULATIONS...Snowfall in excess of 6 inches possible.

* TIMING...Through late 6 PM this evening.

* IMPACTS...Poor visibility and snow covered roads.

* WINDS...Southwest to west 55 to 65 mph with gusts to 75 mph.

* VISIBILITIES...Less than 1/4 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible,
likely leading to the closure of the Mauna Kea summit road.

&&

$$
672 
WWHW40 PHFO 010139
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
339 PM HST Sun Apr 30 2017

HIZ028-011445-
/O.CAN.PHFO.WS.W.0003.000000T0000Z-170501T0400Z/
/O.NEW.PHFO.WS.W.0004.170501T0200Z-170501T1600Z/
Big Island Summits-
339 PM HST Sun Apr 30 2017

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM HST MONDAY FOR THE
SUMMITS OF MAUNA LOA AND MAUNA KEA...

The National Weather Service in Honolulu has issued a Winter
Storm Warning for heavy snow and blowing snow, which is in effect
until 6 AM HST Monday.

* LOCATION...Big Island summits and upper slopes.

* HAZARD TYPE...Heavy snow and blowing snow. Possible lightning
  strikes.

* ACCUMULATIONS...Additional snow and ice of 2 to 3 inches overnight.

* TIMING...Through late 6 PM this evening.

* IMPACTS...Poor visibility and snow covered roads.

* WINDS...Southwest to west 55 to 65 mph with gusts to 75 mph.

* VISIBILITIES...Less than 1/4 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible,
likely leading to the closure of the Mauna Kea summit road.

&&

$$
R Ballard

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Apr 29, 10:10 AM HST, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 29, 10:10 AM HST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1010 AM HST Sat Apr 29 2017

.SYNOPSIS...
Unsettled weather will affect the island chain through early next
week, with locally heavy showers and a few thunderstorms expected. A
front will stall near Maui county today as a potent low aloft moves
toward the islands. The most unsettled weather is expected over Maui
county today, potentially spreading to the other islands the next
couple of days as the low aloft remains nearby. A return to a more
typical trade wind weather pattern is expected toward the end
of the upcoming week.

&&

.DISCUSSION...
A potent closed low aloft has developed about 500 miles N of the
islands, centered near 28N 159W. This deep-layer low extends to the
surface as a 1009 mb low, thereby making it a Kona low, although the
system is not expected to bring widespread Kona winds to the
Hawaiian Islands. In fact, a cool and somewhat brisk northerly flow
prevails over Kauai and Oahu this morning, bringing stable clouds
and a few light showers to N and E facing slopes of Oahu while Kauai
has recently become completely free of low clouds. This cool air has
arrived in the wake of a gradually stalling cold front that is
straddling the island of Maui, where abundant moisture is pooled.
The front is quite shallow, with the low-level N winds turning to
the S and SW by 4-5 kft above the surface. Although the front is
drifting slowly SE, showers within the boundary are moving toward
the NE and E, and have been streaming over normally dry leeward
portions of Maui, in addition to dropping some showers over windward
areas. The Big Island is mostly sunny and dry except for isolated
showers moving N over Puna and adjacent waters. A thick canopy of
high clouds has recently developed on the S side of the low aloft,
and is located just N of the islands.

The forecast over the next 24 hours calls for the low aloft to dive
SSW toward Kauai while the surface front stalls over Maui county.
Greatest low-level moisture convergence is expected to remain
centered over Maui county today, and the forecast has been updated
to account for latest observations and trends, and no longer
indicates the potential for heavy rain or thunderstorms on Oahu
today. Although a Flash Flood Watch (FFA) remains in effect for the
islands from Oahu to the Big Island, the primary short-term threat
for flooding is in Maui county. The FFA for Oahu and the Big Island,
and the Winter Storm Watch for Big Island summits, are due to the
potential for heavy rain/snow that comes as the low aloft moves
closer to the islands and the moisture convergence band shifts E on
Sunday - as indicated by latest GFS/ECMWF guidance. This same
guidance indicates that any heavy rain threat for Oahu will be
later, perhaps not until Monday or Tuesday, and the need for an FFA
will be re-evaluated for the next forecast update.

As the low aloft moves SSW, it will drag it's surface reflection
along with it, and the cool brisk N winds over Kauai and Oahu will
weaken overnight. By Sunday, with the surface low NW of Kauai, low-
level winds will SE to S over all islands, and it is this flow that
will likely be more conducive for the heavy rain threat to spread
away from Maui county. The low aloft is forecast to stall about 200-
300 miles S of Kauai Sunday night through Monday night as the
surface low decouples, heads W, and gradually dissipates. A front
passing N of the islands will keep winds light and generally from
the SE through Tuesday even as the surface low dissipates. A new
high building N of this front will bring gradually building trade
winds Wednesday into Thursday as the associated moisture remains N
of the islands. The presence of the low aloft will keep the island
atmosphere unstable through Tuesday, and the FFA will be tailored
accordingly.

The low aloft is expected to bring increasing winds to the Big
Island summits as it nears, and although winds are currently near
Wind Advisory speeds, the expectation is for winds to increase to
High Wind Warning levels by tonight. These conditions are expected
to persist through Sunday.

&&

.AVIATION...
A weakening front continues its slow crawl across the state. At 8am
HST, the front was near Maui, tracking slowly eastward. Showers,
heavy at times, and isolated thunderstorms along and immediately in
advance of the front will continue to impact Maui County and spread
to the Big Island later today. A solid band of lower clouds extends
along and to the lee of the front...impacting Maui County
and Oahu.

The rear flank of this low cloud band has already begun to erode as
cooler drier air behind the front begins to cut down to the surface.
AIRMET Sierra for Mountain obscuration has been lifted for Kauai but
remains in place for Oahu and Maui County. Conditions are expected
to gradually improve over the western third of the state this
afternoon, and the AIRMET could be lifted for Oahu towards evening.

An active weather day is expected this afternoon for Maui County
when both a vigorous upper level disturbance and daytime heating
will come into play. Thunderstorm activity is expected to increase
across Maui County and spread to the Big Island by early afternoon
and persist overnight.

Brisk summit level winds on the Big Island, and a strengthening
inversion aloft near Kauai, are both expected to persist. AIRMET
Tango for mountain wave turbulence anticipated to remain in effect.

Judging from the 12Z soundings, there is a layer of speed shear
between FL200 and FL270 feet, enough to cause tempo mod turbulence.
Conditions may improve later today as the shear area pushes further
east.

&&

.MARINE...
With a stalled front and upper trough in the area, the chance for
thunderstorms over the coastal waters will persist through at least
Monday night.

A series of long-period, south swells will affect the south facing
shores into next week. The first of these swells will continue to
bring advisory level surf (8 ft) to exposed south facing shores
today. A High Surf Advisory remains in effect for these areas.
Please refer to the Coastal Hazard Message, CFWHFO, for more
information. A reinforcing south swell will fill in Monday and
Tuesday, and keep surf borderline for advisory conditions.

Surf along north facing shores, especially on Kauai and Oahu, has
been increasing somewhat from a short-period, choppy swell
associated with stronger winds behind the front, but remains below
advisory conditions. A series of small, longer-period northwest
swells are expected next week, but also expected to remain below
advisory levels.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for Oahu-Molokai-
Lanai-Kahoolawe-Maui-Big Island.

High Surf Advisory until 6 PM HST this evening for South facing
shores of Niihau, Kauai, Oahu, Molokai, Lanai, Maui, and the Big
island.

High Wind Warning until 6 AM HST Monday for Big Island Summits.

Winter Storm Watch from this evening through Sunday afternoon
for Big Island Summits.

&&

DISCUSSION...Birchard
AVIATION...Bedal
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:54 PM HSTWind AdvisoryHFOHawaii13 hr
Apr 29, 3:45 PM HSTSmall Craft AdvisoryHFO12 hr
Apr 29, 8:45 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Apr 29, 10:45 PM HSTSpecial Marine WarningHFO2 hr
Apr 30, 2:56 AM HSTAreal Flood AdvisoryHFOKalawao10 hr
Apr 30, 7:43 AM HSTSmall Craft AdvisoryHFO8 hr

Nearby

Winter Storm Warnings in Hawaii, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.